Article

Epidemiology of life-threatening and lethal anaphylaxis: a review

Department of Internal Medicine, Clinical Immunology and Allergology, University Hospital, Nancy Cedex, France.
Allergy (Impact Factor: 6). 05/2005; 60(4):443-51. DOI: 10.1111/j.1398-9995.2005.00785.x
Source: PubMed

ABSTRACT Severe anaphylaxis is a systemic reaction affecting two or more organs or systems and is due to the release of active mediators from mast cells and basophils. A four-grade classification routinely places 'severe' anaphylaxis in grades 3 and 4 (death could be graded as grade 5). Studies are underway to determine the prevalence of severe and lethal anaphylaxis in different populations and the relative frequencies of food, drug, latex and Hymenoptera anaphylaxis. These studies will also analyse the risk arising from the lack of preventive measures applied in schools (personalized management protocols) and from the insufficient use of self-injected adrenalin. Allergy-related conditions may account for 0.2-1% of emergency consultations. Severe anaphylaxis affects 1-3 per 10 000 people, but for the United States and Australia figures are even higher. It is estimated to cause death in 0.65-2% of patients, i.e. 1-3 per million people. An increased prevalence has been revealed by monitoring hospitalized populations by reference to the international classification of disease (ICD) codes. The relative frequency of aetiological factors of allergy (food, drugs, insects and latex) varies in different studies. Food, drug and Hymenoptera allergies are potentially lethal. The risk of food-mediated anaphylaxis can be assessed from the number of personalized management protocols in French schools: 0.065%. Another means of assessment may be the rate of adrenalin prescriptions. However, an overestimation of the anaphylaxis risk may result from this method (0.95% of Canadian children). Data from the literature leads to several possibilities. First, a definition of severe anaphylaxis should be agreed. Secondly, prospective, multicentre enquiries, using ICD codes, should be implemented. Moreover, the high number of anaphylaxis cases for which the aetiology is not identified, and the variation in aetiology in the published series, indicate that a closer cooperation between emergency specialists and allergists is essential.

Download full-text

Full-text

Available from: Anne Denise Moneret-Vautrin, Jul 06, 2015
0 Followers
 · 
129 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: IgE-reactive proteins in raspberry (Rubus ideaus L.) were identified using PCR, RT-PCR, 2-DE and MS/MS peptide sequencing. Specific polyclonal antibodies and patient sera were used in Western blotting to identify crossreactive epitopes. Initially, two potential allergens Rub i 1 and Rub i 3 were detected using PCR, showing high sequence identity to proteins in Rosaceous species like Mal d 1 and Mal d 3 from apple, Pru av 1 and Pru av 3 from cherry and Pru p 1 and Pru p 3 from peach. Furthermore, de novo identified peptides of a protein band at about 30 kDa reacting with most of the patient sera tested (> 80%) revealed a high sequence homology with class III chitinases. Raspberry chitinase, when subjected to glycoproteomic analysis, showed typical complex plant-type N-glycans with a core alpha1,3 fucose and a beta1,2 xylose at least at one position, indicating the presence of crossreacting carbohydrate determinants (CCDs). Finally, MS/MS analysis revealed an IgE-reactive raspberry cyclophilin, homologous to Bet v 7. Results obtained suggest that the consumption of raspberries might be responsible for adverse reactions in sensitised individuals.
    Molecular Nutrition & Food Research 12/2008; 52(12):1497-506. DOI:10.1002/mnfr.200700518 · 4.91 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Despite the wide number of studies investigating on drug-induced allergy, limited data focused on allergies associated with orally administered drugs are available. The aim of the study is to evaluate allergic drug reactions associated with oral drug use, using an Italian spontaneous reporting database of adverse drug reactions (ADRs). Spontaneous reports associated with oral drugs retrieved from seven Italian regions (GIF research group), collected from 1988 to 2006, were analysed. Association between drugs and allergic adverse reactions was assessed using the case/non-case method, calculating the ADR reporting odds ratio (ROR) as a measure of disproportionality. Overall, 27,175 reports of adverse reactions related to oral drug use were analysed; of these, 3143 (11.6%) were judged as allergy cases. Paediatric patients (<or=15 years) and inpatients (p<0.001) were more represented in cases than in non-cases. Antibiotics and Non-Steroidal Anti-inflammatory Drugs (NSAIDs) were the only two drug classes associated with a significant increase of ROR. Regarding antibiotics, cinoxacin (6.88; 95%CI 4.19-11.29) and moxifloxacin (4.20; 95% CI 3.19-5.55) were related to the highest ROR values, while propionic acid derivates (ROR 2.75; 95% CI 2.30-3.28), and in particular ibuprofen (4.20; 95% CI 3.13-5.63), have shown the highest ROR values among NSAIDs. The results of the present paper confirm the higher frequency of allergic reactions with oral antibiotics and NSAIDs, although more data are needed. Given the widespread use of these drug classes (some of them being purchased as over the counter drugs), awareness should be raised among patients and prescribers about these risks.
    Pharmacological Research 07/2008; 58(3-4):202-7. DOI:10.1016/j.phrs.2008.07.003 · 3.98 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: L'incidence des maladies allergiques est en constante augmentation. Pour expliquer ce phénomène, on discute des modifications du style de vie dans les pays industrialisés, du rôle de l'environnement, de l'apparition de nouveaux allergènes et des phénomènes d'allergies croisées. Devant des manifestations cliniques multiples, complexes, parfois trompeuses, certains repères cliniques sont très utiles au médecin généraliste pour orienter le diagnostic vers une allergie, en particulier une allergie alimentaire. L'identification des allergènes et la décision thérapeutique qui en découle nécessitent une bonne coordination des soins entre l'allergologue et le médecin généraliste. Ce dernier doit bien connaître la nature du bilan allergologique pour l'expliquer au patient. Il pourra pratiquer ensuite, dans certaines situations précises, l'immunothérapie spécifique selon des règles de bonne pratique. Une place prépondérante doit être donnée à la gestion par le patient lui-même de son allergie. Cet objectif n'est atteint que si les solutions proposées sont simples et applicables et si les situations de crise ou les échecs ont été anticipés.
    01/2008; 3(1). DOI:10.1016/S1634-6939(07)32304-1